View Mobile Site
  • Bookmark and Share

Friends to Follow



Quick Links

Ask Dr. Gott 9/5

Is jaw damage permanent?

Text Size: Small Large Medium
Posted: September 4, 2007 5:08 p.m.
Updated: September 19, 2007 5:00 a.m.
    DEAR DR. GOTT: I read your column on jaw discomfort, perhaps as a result from taking Fosamax. I believe that may be my problem. I have consulted many doctors, including a periodontist who fitted me with a night guard. My jaw discomfort has been so severe that I have difficulty eating. I have discontinued the Fosamax with success, but I wondering whether the damage is permanent.
    DEAR READER: The jaw damage, called mandibular necrosis, reported as a side effect of Fosamax, is unusual. It is, however, serious, and, in my experience, much more prevalent than the Fosamax manufacturer has acknowledged. In patients with Fosamax-induced jaw destruction, the pain usually diminished within a week after stopping Fosamax. I do not have any data regarding the long-term consequences, so I can't answer your question.
    DEAR DR. GOTT: I'm an 81-year-old male. (Make that 81-1/2.) I think I'm in fairly good health at 5 feet 9 inches tall and 160 pounds. (I gained 5 pounds during Christmas that I haven't been able to shed yet.)
    Last year's physical showed my cholesterol was 178. This year, my doctor wants me to take two cholesterol pills instead of the one pill that I usually take (Lovastatin, 10 milligrams).
    Are two pills going to damage my liver more? I can't ask my doctor because he is the one who wants me to take them. I would like a second opinion. I don't think 178 is too high for an active 81-year-old.
    DEAR READER: I side with you. First, a cholesterol of 178 is low regardless of a person's age, and especially a healthy man in his 80s. Second, the more statin drug you use, the more likely you are to have side effects, such as liver inflammation, muscle damage and forgetfulness. I urge you to discuss this situation with your doctor before increasing your dose of Lovastatin.     Remember: You do not need to take any medication you are uncomfortable with. It is your body, and you are in control of what goes into it, even if that means going against your doctor's advice. Just be sure you know the consequences of taking versus not taking the medicine.
    To give you related information, I am sending you a copy of my Health Report "Understanding Cholesterol." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092.

SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.



Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...